I am treating a 34-year-old black male with a 9-year history of diabetes mellitus (DM). The initial diagnosis was type 1 DM. He weighs 175 pounds and is 5'7" tall. Blood pressure is normal. His fasting blood glucose levels usually run higher than 250-300 in the morning and 300-400 in the afternoon. HbA1c has never been below 10%; it is usually around 12%.
He was recently diagnosed with hyperthyroidism and has been on propylthiouracil for about 1 month. He has chronic urticaria that requires twice-daily use of Benadryl (diphenhydramine); he claims he has had the urticaria for at least 8 years.
Anti-insulin antibodies measured last month:
His current insulin regimen consists of 80 U of NPH in the morning and 40 U in the afternoon with additional regular insulin before lunch and at bedtime. He was tried on Rezulin (troglitazone) before it was taken off the market. He has never had an episode of ketosis despite the poorly controlled blood glucose; he has never had hypoglycemia either.
How should I manage this patient? Should the insulin be increased or is there any other way of enhancing his sensitivity to insulin? Is metformin contraindicated or does it have any role at all in type 1 DM? Is this patient a type 1 diabetic?
Response from John B. Buse, MD, PhD
This is a complicated story that poses several questions.
Does this person have type 1 diabetes?
Although a number of pieces of data are not presented, I suspect from what you have said that this patient does not have type 1 diabetes. The way to be sure is to perform a mixed meal (eg, Sustacal) or glucagon-stimulated C-peptide test. This would be a critical initial step if you have any doubt.
What is the significance of the insulin antibodies?
There is no answer to this question as it is entirely determined by the assay method employed. Most patients with severe insulin resistance will have greater binding capacities, though the specifics are dependent on the assay. Discussing the case with the lab director for the assay you ordered may be very helpful. Insulin antibodies could have a huge effect on the patient's presentation or could have no effect at all. If he is profoundly insulin-resistant (120 units of insulin in a 80-kg man is getting close), then it probably is significant. In that case, an evaluation to find the reason why he is making antibodies to multiple species of insulin is worthwhile. Cases of myeloma or spontaneous antibody formation to insulin have been reported to cause either hyperglycemia or hypoglycemia. There may be a role for a trial of insulin analogues such as lispro, aspart, or glargine. If he does have antibodies that react with natural insulin sequences, perhaps you will be lucky and the insulin analogues will not be affected.
In any case, insulin lispro could give you a quick idea of how insulin-resistant the patient really is; you could give him insulin lispro multiple times a day and see if it significantly lowers glucose levels when given at low, then moderate, and finally high doses. An intravenous insulin drip in a physician's office or a clinical research unit could similarly help determine the level of insulin resistance and obviate the complex compliance issues that can be present in outpatients.
Overall, I think the C-peptide level may be very helpful. If it is zero, the patient has type 1 diabetes and he must be prescribed a precise diabetes management program that involves short-acting insulin and a carbohydrate-counting-based dietary regimen. If the C-peptide level is high (what you would generally see in the setting of insulin antibodies), the patient must undergo a thorough evaluation for the cause of his insulin resistance and, more important, the significance of the insulin antibodies.
Successful treatment with insulin lispro, steroids in the setting of hypereosinophilic syndrome, and novel antidiabetic agents (available oral agents and experimental agents such as IGF-I bound to IGF-BP3 by Insmed) are possible treatments. If the antibodies are the result of multiple myeloma or other plasma cell dyscrasia, more specific therapy would be indicated. There have been reports of the use of pulse steroids, plasmapheresis, and cytotoxic agents.
If you are not an endocrinologist comfortable in dealing with the differential diagnosis of severe insulin resistance and poor glycemic control, I would suggest referring the patient to a center with experience in this area. This is obviously a complex case with potentially severe morbidity that could result from misdiagnosis or mistreatment. Good luck.
Medscape Diabetes. 2001;3(1) © 2001 Medscape
Cite this: John B Buse. The Severely Insulin-Resistant Patient With Anti-Insulin Antibodies - Medscape - Apr 26, 2001.